In Willow Grove, PA, 17-year old Mariah Edwards went into a surgical center to remove her tonsils and died.
ABC News recently reported that the outpatient tonsillectomy was a success. Following the procedure she was moved to a recovery room. In the lawsuit filed on behalf of the Edwards family, it provides that nurses administered a dose of the painkiller fentanyl, a potent, synthetic narcotic analgesic with a rapid onset and short duration of action.
The Edwards’ attorney, Joel Feller of Ross Feller Casey, LLP, a medical malpractice firm in Philadelphia, says that the narcotic threw Mariah into opioid-induced respiratory depression. However, the nurse who was supposed to be watching the teenager was busy tending to another patient.
Moreover, in discovery, a nurse for the surgical center admitted that the monitors attached to Mariah had been muted for sound.
“Tragedies like this should never happen,” says Michael Wong, founder and executive director of the Physician-Patient Alliance for Health & Safety (PPAHS), an advocacy group that is pushing for higher standards of care for patients receiving opioids. “A young girl died from a common procedure that hundreds of patients undergo every year because her caregivers choose to ignore the very monitors that were there to protect her life.”
According to ECRI Institute, an independent, nonprofit organization that researches the best approaches to improving the safety, quality, and cost-effectiveness of patient care, alarm hazards are again the number one health technology hazard for 2013. In its report, “2013 Top 10 Health Technology Hazards”, ECRI stated:
Many medical devices in the hospital, such as physiologic monitors (including telemetry monitors), ventilators, infusion pumps, and dialysis units, rely on alarms to help protect patients. But the alarm systems on these devices can also be the source of problems, and there are times when alarms actually contribute to the occurrence of adverse events.
Dr. Robert Stoelting (President, Anesthesia Patient Safety Foundation) explains the impact of false alarms on patient care, “APSF recommends that continuous electronic monitoring of oxygenation and ventilation be available and considered for all patients. This would reduce the likelihood of unrecognized clinically significant opioid-induced depression of ventilation in the postoperative period. However, continuous electronic monitoring may result in threshold-based alarms sounding frequently and the unfortunate consequence that the caregiver fails to recognize early signs of progressive hypoventilation by either being too sensitive (excess false alarms) or insufficiently sensitive.”
Reducing alarm fatigue and making alarms more actionable is a critical patient safety issue. Mr. Wong encourages the adoption of best practices, “There are hospitals that have been able to successfully address alarm fatigue, which might prevent what tragically happened to 17-year old Mariah Edwards. A recent study at The Johns Hopkins Hospital, for example, was able to reduce the number of alarms that sounded by 43 percent.”
3 thoughts on “Recent Death of 17-Year Old From Unmonitored Tonsillectomy Should Never Have Happened”
Also, the FDA recently provided warning about using codeine for pain relief in children following tonsillectomy: http://www.medpagetoday.com/PainManagement/PainManagement/37452
My condolences to the parents…Allowing a patient young or old to go Unmonitored is a critical critical issue! And when you add medications that are questionable to the situation, it makes matters even worse. I feel for these parents. This is the second story I’ve read, that mimics mine. My father went Unmonitored because ALL the staff chose to tend to one patient, (“When our adrenaline get’s going, our focus is on one patient!”) said the charge nurse. They too draw their curtains and the same drug, as well as others were administered to him that has both my eyebrows raised. One was even black box labeled by the FDA! I wish I could meet these parent…May their hearts mend and their fond memories of her live on.
This hits so close to home, that it makes my heart ache…